Kentucky, 2019

Flooding and Heavy Rain in Kentucky, May 11, 2019

May 11, 2019 · NWS JKL · 4 events in 1 county or zone

A surge of heavy rain moved into Bell County on the evening of May 11th, following earlier rainfall. This led to a couple of mudslides, as well as minor flooding near poorly draining culverts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A surge of heavy rain moved into Bell County on the evening of May 11th, following earlier rainfall. This led to a couple of mudslides, as well as minor flooding near poorly draining culverts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 11, 6:33 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, May 11, 6:33 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
733 PM EDT Sat May 11 2019

.UPDATE...
Issued at 733 PM EDT SAT MAY 11 2019

The forecast is pretty much on track so far this evening. We have
been tracking batches of rain showers across the area so far, and
these will continue to move in from the southwest this evening and
through out the night. We've also been watching scattered
thunderstorms form and move through portions of northern Alabama
and south central Tennessee this evening. For this reason thunder
will be left in the grids as we continue monitoring how the storms
evolve as they move our way. The latest obs from the past few
hours were ingested into the hourly forecast grids to establish
new trends in the hourly temperatures, winds, dewpoints, and RH.
The forecast will be left as is for now, but at least one update
will be issued later in the shift to take out evening wording and
to make any other necessary changes.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 401 PM EDT SAT MAY 11 2019

Current surface analysis across the region features the boundary
that pushed east through Kentucky last night is still over the
Appalachian range. This boundary is now showing more warm frontal
characteristics through this evening as more moisture will
continue to stream northeast from the Gulf of Mexico. Some
evidence of another surface low is forming and another wave is
forming to shift northeast into the TN valley in the next 24
hours. The current model runs support this setup as the GFS and
NAM bring the next wave northward into the region tonight and into
tomorrow. This will bring the warm front further to the north
putting eastern Kentucky in an overrunning situation. Model
soundings support some elevated instability with this setup so
will keep the chance of thunder in the forecast tonight but strong
storms are not expected. The saturated air mass in place coupled
with the chance of a storm or two tonight will lead to a few heavy
rainers but this is mainly in the far east. Have mentioned this in
the HWO but overall, the heavy rain threat is minor.

By tomorrow, continued showers will develop over the area through
the day. As the boundary pushes east and coupled with the terrain,
a few storms will be possible in the ridges to the east. The bulk
of the heavy saturated air and instability will be to the south
and east. Thus, model agree on a wet and mainly uneventful short
term weather wise. Concerning the boundary shifting east, most of
the rain will fall over the east as total rainfall amounts have
lessened drastically. The trough will finally push east by Sunday
night and pushing the boundary across the Appalachian Range
finally. Some post frontal showers will be the only threat for
Sunday night. All of this cloud cover and rain will make for
cooler temperatures for tonight through Sunday night. In fact,
high temps for tomorrow will be around 5 degrees below normal as
well as tomorrow nights low temps.

.LONG TERM...(Monday through Saturday)
Issued at 355 PM EDT SAT MAY 11 2019

The models are in fair agreement with the start of the long term,
showing an upper level trough progressing over the Ohio Valley. At
the same time, a surface low pressure system will move to the
northeast of the state. Wrap around moisture from this low will keep
some chances for showers through Monday, but chances will decrease
from west to east in the evening. Surface high pressure will then
take hold for early Tuesday through Wednesday morning, ushering in
drier and clearer weather during this time.

An upper level disturbance is then slated to move through the upper
Ohio Valley midweek and bring some chances for showers and also
thunderstorms in the afternoon/evening, at least according to the
GFS. The ECMWF shows little to no QPF during this time. Therefore,
have followed the blended solution for PoPs closely with only minor
adjustments given this discrepancy and uncertainty. Surface high
pressure along with upper level ridging will then dominate the
region for late week, with drier and clearer weather returning to
eastern Kentucky Friday and into the start of next weekend.

Temperatures will gradually increase over the extended period. Highs
are expected to begin in the mid 60s Monday afternoon and increase
to be around 80 degrees by next Saturday. Lows will also generally
increase from the mid 40s to mid 50s by Saturday morning. Also, due
to clearer skies and light winds, there will be the potential for
the valleys to be cooler than the ridgetops Tuesday and Wednesday
mornings and then again Friday morning.&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 203 PM EDT SAT MAY 11 2019

With a stalled boundary over the area and moisture streaming
northward. Thus will expect MVFR and below through the TAF period.
Another wave will shift north tonight bringing another round of
showers to the area. The saturated air mass in place with the
boundary in place will keep IFR cigs in place. Will expect IFR and
below cigs to continue through the rest of the TAF period. Due to
the lack of a gradient in place, winds will be light and variable
through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 733 PM EDT SAT MAY 11 2019

A stalled out frontal boundary, along with a steady northward
steam of Gulf of Mexico moisture, will bring rounds of showers,
and perhaps a few storms, to eastern Kentucky during the TAF
period. A wave of low pressure moving along the front will be the
trigger for rain this evening and overnight. Based on the
orientation of the front, and the anticipated movement of the
aforementioned wave of energy, LOZ, SME and JKL should see the
best chances for rain and the most widespread and intense rain.
MVFR and IFR conditions were ongoing at the TAF sites at forecast
issuance, and we expect conditions to fluctuate between the two
overnight. By around dawn Sunday, IFR conditions are expected to
set in for several hours, before gradually improving to MVFR
through out the day. Rain should begin affecting all the TAF
sites between 0 and 3Z. The rain should finally begin to taper off
between 12 and 15Z on Sunday, with only scattered showers left
over by around 18Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AR
SHORT TERM...SHALLENBERGER
LONG TERM...CGAL
AVIATION...AR
Hazardous weather outlook, May 11, 2:41 PM EST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
341 PM EDT Sat May 11 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
341 PM EDT Sat May 11 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight. Some storms may produce
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible on the VA border on Sunday.

Thunderstorms will also be possible Wednesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SHALLENBERGER/CGAL

In the hours before

Special weather statement, May 11, 8:10 PM EST, 50 minutes before
Special Weather Statement
National Weather Service JACKSON KY
910 PM EDT Sat May 11 2019

KYZ086-116-117-120200-
Clay-Knox-Leslie-
910 PM EDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KNOX...WEST CENTRAL
LESLIE AND EASTERN CLAY COUNTIES...

At 909 PM EDT, a strong thunderstorm was located near Fount, or 9
miles northeast of Barbourville, moving northeast at 30 mph.

Locations impacted include... Manchester, Brightshade, Barnyard,
Salt Gum, Goose Rock, Barcreek, Jarvis, Cranes Nest, Girdler,
Jonsee, Ice Cliff, Park Valley, Cottongin, House, Hector, Boho,
Oneida, Sibert, Bluehole and Horse Creek Junction.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3689 8373 3694 8393 3731 8365 3712 8336
TIME...MOT...LOC 0109Z 222DEG 28KT 3698 8377

GEOGERIAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 2 heavy rain. Local standard time, as filed.

Flood, Bell

When
May 11, 9:00 PM EST to 11:30 PM EST
Where
Bell County, 0.32 mi NNE of Clear Creek Spgs to 0.22 mi NE of Clear Creek Spgs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.724, -83.717

Dispatch reported water backing up onto the roadway at the intersection of Kentucky Highways 1491 and 190 near Clear Creek Springs.

Flood, Bell

When
May 11, 9:00 PM EST to 11:30 PM EST
Where
Bell County, 0.42 mi SW of Ferndale to 0.45 mi SW of Ferndale
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.696, -83.686

Dispatch relayed a report of water running onto U.S. Highway 25E near Ferndale.

Heavy Rain, Bell

When
May 11, 9:00 PM EST
Where
Bell County, 0.32 mi NE of Clear Creek Spgs to 0.31 mi NE of Clear Creek Spgs
Reported by
911 Call Center
Coordinates
36.724, -83.717

Dispatch reported a mudslide near the intersection of Kentucky Highways 1491 and 190 near Clear Creek Springs due to recent rounds of moderate to heavy rain.

Heavy Rain, Bell

When
May 11, 9:00 PM EST
Where
Bell County, 0.47 mi SW of Ferndale to 0.41 mi SW of Ferndale
Reported by
911 Call Center
Coordinates
36.696, -83.686

Dispatch reported that multiple rounds of moderate to heavy rainfall led to a mudslide on U.S. Highway 25E near Ferndale.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812621, 812625, 812629, 812633.